Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 21, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Feb 17, 2022, 3:28 PM CST for Kemper County, Neshoba County, Noxubee County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 17, 2022, 3:28 PM CST (21:28 UTC)
- Expired
- Feb 17, 2022, 4:15 PM CST
- In force
- 47 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kemper County, MS, Neshoba County, MS, Noxubee County, MS
The radar
The Columbus AFB radar (KGWX), 121 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 17, 1:46 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 546 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted.
702
WUUS54 KJAN 172128
SVRJAN
MSC069-099-103-172215-
/O.NEW.KJAN.SV.W.0021.220217T2128Z-220217T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
328 PM CST Thu Feb 17 2022
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southern Noxubee County in east central Mississippi...
Kemper County in east central Mississippi...
Eastern Neshoba County in east central Mississippi...
* Until 415 PM CST.
* At 327 PM CST, a severe thunderstorm was located over Bethsaida, or
near Philadelphia, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bluff Springs around 340 PM CST.
Preston around 345 PM CST.
De Kalb and Gholson around 350 PM CST.
Paulette around 405 PM CST.
Cooksville around 410 PM CST.
Other locations impacted by this severe thunderstorm include
Shuqualak, Tucker and Scooba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for east central
Mississippi.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3267 8838 3265 8914 3284 8915 3293 8891
3293 8882 3296 8881 3303 8855 3303 8834
TIME...MOT...LOC 2127Z 244DEG 55KT 3271 8905
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DC2 follow-up statements
078
WWUS54 KJAN 172148
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
348 PM CST Thu Feb 17 2022
MSC069-099-103-172215-
/O.CON.KJAN.SV.W.0021.000000T0000Z-220217T2215Z/
Noxubee MS-Kemper MS-Neshoba MS-
348 PM CST Thu Feb 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR SOUTHERN NOXUBEE...KEMPER AND NORTHEASTERN NESHOBA COUNTIES...
At 347 PM CST, a severe thunderstorm was located near Bluff Springs,
or 10 miles south of Preston, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
De Kalb around 400 PM CST.
Paulette around 415 PM CST.
Cooksville around 420 PM CST.
Other locations impacted by this severe thunderstorm include
Shuqualak and Scooba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for east central
Mississippi.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3266 8900 3288 8901 3293 8891 3293 8882
3296 8881 3303 8855 3303 8834 3267 8838
TIME...MOT...LOC 2147Z 245DEG 57KT 3274 8887
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DC749
WWUS54 KJAN 172200
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
400 PM CST Thu Feb 17 2022
MSC099-172210-
/O.CAN.KJAN.SV.W.0021.000000T0000Z-220217T2215Z/
Neshoba MS-
400 PM CST Thu Feb 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NESHOBA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CST for east central
Mississippi.
LAT...LON 3267 8838 3267 8867 3277 8882 3293 8874
3300 8856 3299 8834
TIME...MOT...LOC 2200Z 243DEG 52KT 3279 8875
$$
MSC069-103-172215-
/O.CON.KJAN.SV.W.0021.000000T0000Z-220217T2215Z/
Noxubee MS-Kemper MS-
400 PM CST Thu Feb 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR SOUTHEASTERN NOXUBEE AND CENTRAL KEMPER COUNTIES...
At 400 PM CST, a severe thunderstorm was located near Bluff Springs,
or 7 miles southeast of Preston, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
De Kalb around 405 PM CST.
Cooksville around 425 PM CST.
Other locations impacted by this severe thunderstorm include
Shuqualak and Scooba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for east central
Mississippi.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3267 8838 3267 8867 3277 8882 3293 8874
3300 8856 3299 8834
TIME...MOT...LOC 2200Z 243DEG 52KT 3279 8875
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 3:11 PM CST, 17 minutes earlier.
Area forecast discussion, Feb 17, 3:11 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
311 PM CST Thu Feb 17 2022
.DISCUSSION...
Tonight and tomorrow...
It has been an active afternoon across the region. Showers and
thunderstorms have been progressing across the region. Some storms
have indicated potential tornadoes or severe weather but reports
have been limited thus far. The surface low associated with this
severe weather is tracking across western Tennessee and continues to
intensify some to around 1000mb so far and will continue to do so as
it tracks off to the north and east. Storms will move through the
area through the remainder of the afternoon and exit to the east by
early evening. The main hazard with these storms will be damaging
winds and a tornado or two. As the best forcing continues to pull
away, storm severity will wane through the later afternoon and early
evening. The cold front will move through the region with a shift to
strong northerly winds behind it. Ahead of the front this afternoon,
temperatures have reached into the 70s areawide, with some locations
touching 80 degrees. Much colder air will move in behind the front,
as indicated by the drastic temperature change seen across eastern
Texas, where readings are in the upper 30s and lower 40s with a
stiff north wind. Tonight's overnight lows will range from the upper
20s in the Delta to the upper 30s in the Pine Belt. Conditions will
be much cooler tomorrow with highs in the upper 40s to lower 50s. It
is possible some mid 50s will be felt in the Pine Belt.
Some of the more impactful weather we have seen today is from the
gradient wind outside of thunderstorms. Strong southerly winds have
gusted to 50 to near 60 mph today, which has resulted in trees
coming down, as well as some potential structural damage. The
current wind advisory will remain in effect until 6pm. At this time,
winds will remain gusty but gusts should diminish with time this
evening. /28/
Friday night through Thursday...
The beginning of the long term period begins with cool and quiet
conditions. Sustained llvl northerly flow will be persistent as a
high pressure ridge over central Texas begins to build towards the
east. As the strengthening ridge builds from the west, a warm
airmass will begin to increase high temperatures over the weekend
into the work week. By Sunday afternoon, southerly flow builds back
into the ArkLaMiss region, which should increase moisture,
ultimately increasing the chance of precipitation.
Sunday night into Monday, Precipitable Water values will be nearing
1.5 inches, which is above average for February, where PWATs are
below 1 inch, on average. In areas north of the HWY 82 corridor,
PWATs look to be as high as 1.7 inches. As instability increases
Sunday into Monday, the chance for showers and storms will increase
throughout the week, especially in the north. As of now, it is too
early to tell if flash flooding may be an issue with this system.
Temperatures will also continue to climb into the 70s and by
Tuesday, highs will reach the upper 70s to lower 80s. By Tuesday
night, a cold frontal passage will dip into the NW and central
portions of the region, which will lower temperatures into the 50s
in the NW and Delta, the 60s stretching southwest to northeast from
Concordia Parish to Lowndes County, while the Pine Belt region
remains in the 70s. However this cold front will be short lived as
our region sits on the east side of a broad, midlevel trough and
southeasterly flow returns to the region, which will keep
precipitation in the forecast throughout the remainder of the week.
/AJ/
&&
.AVIATION...
18Z TAF discussion:
Widespread MVFR flight categories are ongoing today as low stratus
continues to stream into the region. Strong southerly winds of
20-25kts sustained and gusts up to 45-50kts outside of storms will
be possible this afternoon. TSRA activity will continue to develop
through the afternoon and push west to east and likely affect all
TAF sites through the afternoon ahead of a strong cold front. This
cold front will bring a wind shifts out of the north through the
evening as it moves through the region. Storms will be out of the
forecast area by around 00Z. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 33 52 28 61 / 16 0 0 0
Meridian 36 53 29 61 / 99 0 0 0
Vicksburg 32 51 29 61 / 7 0 0 0
Hattiesburg 41 56 31 62 / 99 0 0 1
Natchez 34 53 30 61 / 2 0 0 0
Greenville 30 48 30 58 / 0 0 0 0
Greenwood 31 48 29 58 / 2 0 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 6 PM CST this evening for MSZ018-019-025>066-
072>074.
LA...Wind Advisory until 6 PM CST this evening for LAZ007>009-015-016-
023>026.
AR...Wind Advisory until 6 PM CST this evening for ARZ074-075.
&&
28/AJHazardous weather outlook, Feb 17, 3:26 AM CST, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 326 AM CST Thu Feb 17 2022 ARZ074-075-LAZ007-008-015-016-023>026-MSZ059>064-072>074-180930- Ashley-Chicot-Morehouse-West Carroll-Richland-Madison LA- Franklin LA-Catahoula-Tensas-Concordia-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Marion-Lamar-Forrest- 326 AM CST Thu Feb 17 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Today Severe thunderstorms will be possible this morning into early afternoon. The main hazards will be damaging winds and tornadoes. (https://www.weather.gov/images/jan/graphicast/2.png) Sustained winds up to 35 mph and gusts of 40 to 50 mph will be possible outside of thunderstorms on today. This will make travel difficult and could bring down some trees and powerlines. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. LAZ009-MSZ018-019-025>058-065-066-180930- East Carroll-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys- Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS- Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Covington-Jones- 326 AM CST Thu Feb 17 2022 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Today NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Today Severe thunderstorms are likely this morning into the afternoon across the region. The main hazards will be from tornadoes, with a strong tornado possible, along with damaging winds. (https://www.weather.gov/images/jan/graphicast/2.png) Sustained winds up to 35 mph and gusts of 40 to 50 mph will be possible outside of thunderstorms on Thursday. This will make travel difficult and could bring down some trees and powerlines. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. 20 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *NON-THUNDERSTORM WINDS* Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph or greater. Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph. Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph. Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Feb 17, 2:44 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM TSTM WND DMG 4 SSW LEXINGTON 33.06N 90.09W
02/17/2022 HOLMES MS LAW ENFORCEMENT
A COUPLE TREES DOWN.
&&
CELocal storm report, Feb 17, 2:45 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TSTM WND DMG 1 WNW LEXINGTON 33.13N 90.07W
02/17/2022 HOLMES MS LAW ENFORCEMENT
A COUPLE TREES DOWN OFF HWY 12W.
&&
CELocal storm report, Feb 17, 3:07 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
307 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM TSTM WND DMG CANTON 32.61N 90.03W
02/17/2022 MADISON MS LAW ENFORCEMENT
A COUPLE TREES DOWN AROUND CANTON.
&&
CELocal storm report, Feb 17, 3:14 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND DMG 2 E SHARON 32.65N 89.91W
02/17/2022 MADISON MS LAW ENFORCEMENT
POWER LINES DOWN ON ACY MINTER RD.
&&
CELocal storm report, Feb 17, 3:16 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND DMG 3 W CAMDEN 32.78N 89.90W
02/17/2022 MADISON MS LAW ENFORCEMENT
A FEW TREES DOWN OFF LORING RD.
&&
CELocal storm report, Feb 17, 3:21 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
321 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM LIGHTNING 1 ESE KEARNEY PARK 32.57N 90.30W
02/17/2022 MADISON MS LAW ENFORCEMENT
MADISON COUNTY SHERIFF OFFICE REPORTED A
HOUSE FIRE IN FLORA, MS CAUSED BY A
LIGHTNING STRIKE.
&&
KPThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 12:11 PM CST | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Yazoo | 49 min |
| Feb 17, 12:16 PM CST | Tornado Warning | JAN | Holmes, Humphreys, Yazoo | 32 min |
| Feb 17, 12:19 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Issaquena, Warren, Yazoo | 41 min |
| Feb 17, 12:46 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Hinds, Warren | 44 min |
| Feb 17, 12:51 PM CST | Severe Thunderstorm Warning | JAN | Attala, Carroll, Holmes | 39 min |
| Feb 17, 12:57 PM CST | Tornado Warning | JAN | Attala, Carroll, Holmes, Montgomery | 48 min |
| Feb 17, 1:05 PM CST | Severe Thunderstorm Warning | JAN | Attala, Holmes, Yazoo | 25 min |
| Feb 17, 1:36 PM CST | Severe Thunderstorm Warning | JAN | Clay, Webster | 39 min |
| Feb 17, 1:38 PM CST | Severe Thunderstorm Warning | JAN | Leake, Madison | 52 min |
| Feb 17, 1:44 PM CST | Tornado Warning | JAN | Leake, Madison | 27 min |
| Feb 17, 2:13 PM CST | Severe Thunderstorm Warning | JAN | Clay, Webster | 47 min |
| Feb 17, 2:20 PM CST | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Leake, Oktibbeha, Winston | 40 min |
| Feb 17, 2:22 PM CST | Severe Thunderstorm Warning | JAN | Choctaw, Clay, Oktibbeha | 38 min |
| Feb 17, 2:59 PM CST | Tornado Warning | JAN | Kemper, Noxubee | 46 min |
| Feb 17, 3:13 PM CST | Severe Thunderstorm Warning | JAN | Lowndes | 27 min |
| Feb 17, 4:07 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 33 min |
| Feb 17, 4:10 PM CST | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jones, Smith | 50 min |
| Feb 17, 4:52 PM CST | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 38 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.